Open Access
Translator Disclaimer
2017 On the asymptotic efficiency of selection procedures for independent Gaussian populations
Royi Jacobovic, Or Zuk
Electron. J. Statist. 11(2): 5375-5405 (2017). DOI: 10.1214/17-EJS1375


The field of discrete event simulation and optimization techniques motivates researchers to adjust classic ranking and selection (R&S) procedures to the settings where the number of populations is large. We use insights from extreme value theory in order to reveal the asymptotic properties of R&S procedures. Namely, we generalize the asymptotic result of Robbins and Siegmund regarding selection from independent Gaussian populations with known constant variance by their means to the case of selecting a subset of varying size out of a given set of populations. In addition, we revisit the problem of selecting the population with the highest mean among independent Gaussian populations with unknown and possibly different variances. Particularly, we derive the relative asymptotic efficiency of Dudewicz and Dalal’s and Rinott’s procedures, showing that the former can be asymptotically superior by a multiplicative factor which is larger than one, but this factor may be reduced by proper choice of parameters. We also use our asymptotic results to suggest that the sample size in the first stage of the two procedures should be logarithmic in the number of populations.


Download Citation

Royi Jacobovic. Or Zuk. "On the asymptotic efficiency of selection procedures for independent Gaussian populations." Electron. J. Statist. 11 (2) 5375 - 5405, 2017.


Received: 1 July 2017; Published: 2017
First available in Project Euclid: 28 December 2017

zbMATH: 06825050
MathSciNet: MR3743734
Digital Object Identifier: 10.1214/17-EJS1375

Primary: 62F07
Secondary: 62L99

Keywords: Asymptotic statistics , discrete events simulation , Extreme value theory , selection procedures


Vol.11 • No. 2 • 2017
Back to Top